Confused about medication

A place exclusively for people aged 39 and over to discuss issues affecting older GUCHs

Moderators: Moderator6, Moderator2, Moderator5, Moderator1, moderator7, Moderator3

Confused about medication

Postby Pat M Straughan » Wed Oct 24, 2012 5:40 pm

10 weeks ago I had a tissue type aortic valve replacement. Surgeon and Cardiologist are both pleased with valve function but I remain in AF. I had this before 7 years ago and in the run up to my operation. Surgeon put me back in sinus rhythm but AF came back a few days later. Since then it has come and gone. I usually have no palpitations in my chest but have horrible jumping - different places at different times e.g. Especially diaphragm area and shoulders. Two things help - exercise or keeping occupied and conversely complete relaxation. However, last night it kept me awake, which hasn't happened before. The worst time is late afternoon or evening when I am less busy. I suspect that this is when my morning meds are wearing off.

Cardio version is planned for a few weeks time with medication changes e.g. Calcium channel blockers and ablation to be considered if cardio version doesn't work. I was supposed to have the cardio version a few weeks ago but the hospital made a mistake and forgot to put me in the system.

Medication is as follows and is confusing me.

Furosemide - reduced to 20 mg from 40 mg last week. May possibly be discontinued altogether. I was previously I on Co-Amilofruse for 7 years.

Amiodarone. initially on 200 mg 7 years ago, then reduced to 100 mg now back to 200. Has previously caused hair loss and corneal deposits.

Bisoprolol. Was started just before operation and now on dose of 10 mg.

Warfarin. Original plan was that I woudn't need it as I have a tissue valve. Has only achieved therapeutic range for 2 weeks since I have been on it. Prescription is now 2 mg 4 times weekly and 1 mg 3 times weekly. Was on Aspirin for 7 years before operation.

Levothroxine. Have been on 50 mg for 7 years. My hypothyroidism is Amiodarone induced. Doctor is now upping dose to 75 mg for one week and then to 100 mg with a review after 6 weeks.

Liver, kidney and full blood count test counts normal.

It's quite clear and has been explained to me that some of these medications don't go with others. I'm especially concerned about the interaction between Levothyroxine and Warfarin which can cause further blood thinning and the effect of Levothyroxine on my AF, which can increase palpitations. Something is also giving me the occasional shakes plus dry skin and scalp. I lost about 10 lb in weight after the operation without loss of appetite, though this has stabilised.

Thanks if you have read this far. My biggest worry is being unable to get rid of the AF and that the medications might make it worse. I am told that cardio version is less effective the longer it is delayed and that my INR must be in the correct range before they will do it.

My anxiety levels are high, as I have explained to the cardiologist. Has anyone else had a similar scenario with medications interacting or not working, AF and with cardio version being delayed?
Pat M Straughan
 
Posts: 65
Joined: Fri Jan 06, 2012 4:32 pm

Re: Confused about medication

Postby elizabeth » Mon Oct 29, 2012 8:33 am

Hi, Pat

I am not surprised your anxiety levels are high. I am sorry, I don't have any experience with any of those drugs - let alone the combination - but I hope they can find a way to sort the rhythms and get everything to a steady state.
TGA - 1976, Mustard 1977 & baffle repair 1984.
User avatar
elizabeth
 
Posts: 1135
Joined: Fri Apr 29, 2005 10:17 am
Location: Oxford

Re: Confused about medication

Postby Pat M Straughan » Tue Oct 30, 2012 8:52 am

Thanks Elizabeth. Yesterday things made me even more anxious.

I saw the consultant just over two weeks ago. She told me that the wait for a cardio version was about 3 weeks. The cardiac nurse rang last week and asked for my INR reading, which is currently sub-optimal. GP changed dose since last INR reading. The nurse asked me to ring with next INR reading (due next week) but not for three weeks. INR needs to be above 2 for them to do cardio version - I understand why. The nurse said she would go ahead and book the procedure.

Yesterday I got a letter saying that I am on a waiting list, estimated waiting time just under two months. They asked me to ring them. When I did, they said they could not agree a date over the phone - I need to have weekly INR checks (GP is currently doing fortnightly), 4 consecutive tests need to be over 2 and they won't book an appointment until I have rung in two satisfactory INR scores.

In the meantime, palpitations from the AF are sometimes awful and I can feel them in my back, neck, arms and abdomen at different times. If they don't get the Warfarin right, they won't do the cardio version. And so it goes on, with the anxiety making the palpitations worse. Vicious circle.
Pat M Straughan
 
Posts: 65
Joined: Fri Jan 06, 2012 4:32 pm


Return to 39 Plus

Who is online

Users browsing this forum: No registered users and 1 guest

cron